Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 15, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 26, 2023, 9:37 AM EDT for 4 counties in South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2023, 9:37 AM EDT (13:37 UTC)
- Expired
- Mar 26, 2023, 10:00 AM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 6:32 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
753
WUUS52 KCAE 261337
SVRCAE
SCC003-009-011-075-261400-
/O.NEW.KCAE.SV.W.0015.230326T1337Z-230326T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
937 AM EDT Sun Mar 26 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnwell County in central South Carolina...
Northwestern Bamberg County in central South Carolina...
East central Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 1000 AM EDT.
* At 936 AM EDT, a severe thunderstorm was located near Aiken State
Park, or 14 miles east of Aiken Mall, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Williston, Aiken State Park, Springfield, Salley, Neeses, Norway,
Livingston, Windsor and Aiken Gopher Tortoise Heritage Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3343 8154 3351 8152 3362 8149 3360 8106
3338 8110
TIME...MOT...LOC 1336Z 281DEG 30KT 3350 8147
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG1 follow-up statement
279
WWUS52 KCAE 261356
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
956 AM EDT Sun Mar 26 2023
SCC003-009-011-075-261406-
/O.EXP.KCAE.SV.W.0015.000000T0000Z-230326T1400Z/
Barnwell SC-Bamberg SC-Aiken SC-Orangeburg SC-
956 AM EDT Sun Mar 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL...
NORTHWESTERN BAMBERG...EAST CENTRAL AIKEN AND NORTHWESTERN ORANGEBURG
COUNTIES WILL EXPIRE AT 1000 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
central South Carolina.
LAT...LON 3343 8154 3351 8152 3362 8149 3360 8106
3338 8110
TIME...MOT...LOC 1356Z 281DEG 30KT 3347 8129
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:00 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 26, 6:00 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Columbia SC 600 AM EDT Sun Mar 26 2023 .SYNOPSIS... Thunderstorms will bring a threat of severe weather today across much of the forecast area. A front will remain stalled over the area through Tuesday keeping chances of showers and thunderstorms in the forecast. High pressure and drier air will be over the region for Wednesday through Friday with moisture returning Friday afternoon and showers anticipated for the first half of next weekend. && .NEAR TERM /THROUGH TONIGHT/... Summary: Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The environment supports all hazard types with large hail and damaging winds being the most widespread threat. However, there is marginal support for tornadoes as well. Another round of severe weather is possible tonight as more showers and thunderstorms push into the area, but the threat is lower. A frontal boundary is sagging southward through SC and the Deep South this morning. Warm advection across the region is working to destabilize the airmass, although a capping inversion is in place for now over the FA. Convective mode will be complex today. The SREF indicates the environment will be favorable for supercell development with around 50 kts of effective shear, ensemble mean mlCAPE values near 1000 J/kg, and 0-3km SRH values from 100 to 200 m2/s2. Discrete supercells, which have already produced significant sized hail to our west, will continue eastward today moving into the forecast area. These may remain discrete or evolve into bowing segments in the strongly sheared environment. When the cap over the FA breaks this morning, there may also be additional discrete supercell development within or near the FA. HREF ensembles indicate the potential for organized storms and rotating updrafts, adding confidence to the threat of severe weather. Hazards and Locations: All hazard types will be possible this morning and afternoon but large hail and damaging winds pose the most widespread threat. The greatest wind and hail threat will be in the central and southern Midlands where instability is highest. The tornado threat may be closely tied to the location of the front and locally enhanced 0-1 km SRH. In general models indicate modest 0-1 km SRH values of 50 m2/s2 but CAMs increase this value near the front. The UH tracks in the HREF also seem to be tied to the location of the surface boundary. The exact location is hard to pin down however the most likely location of the boundary and tornado threat appears to be across the central Midlands. The mean SREF SCP and STP values are 3, and 0.5 to 1 respectively. These values in addition to the parameters mentioned above are near or slightly higher than the median values found in the SPC Tornado Environment Browser for all tors in the area from 2003-2011. This helps add confidence that there will be some threat of tornadoes today, most likely below the significant strength threshold. Flash flooding will also be possible with wind shear parallel to the surface boundary. Training storms may cause isolated areas of flash flooding. Timing: Storms area expected to move into the CSRA between 8 and 10 am today continuing eastward into the Midlands between 9 am and noon. Storms should push east of the area during the afternoon. Tonight, another round of storms expected as a shortwave moves overhead. There will still be some elevated instability around but a weak surface inversion may prevent hazard types other than small hail. Storms from earlier in the day may also hinder the amount of instability available overnight, limiting confidence in severe potential. However nocturnal storms will need to be monitored due to the enhanced helicity present from the weak inversion. If pockets of sbCAPE develop there could be a threat of severe weather overnight as well. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The frontal boundary will remain across the region and continue to act as a focusing mechanism through the day Monday before sagging southeastward in the afternoon. Although the short waves which will be rotating through the area will be weaker showers and thunderstorms will be possible with the main area along and south of I-20. The threat of locally heavy rainfall will also be a bit lower as pwat values will fall below 1.5 inches and the lack of strong short waves. Monday night the boundary will remain south of the forecast area before beginning to push gradually northward on Tuesday. Models continue to have differences in the position of the front for Tuesday however consensus is growing for the boundary to remain south of I-20. Have adjusted pops through the day Tuesday ranging from low chance over the northern Midlands to high chance in the southeastern Midlands and southern CSRA. As an upper level short wave moves through the region Tuesday night the boundary will finally be pushed well out of the forecast area with high pressure and drier air building in from the north. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure and drier air will be in control of the region through early Friday with moisture returning Friday afternoon. Strong low pressure will move from the central Plains Friday afternoon into the eastern Great Lakes on Saturday. This will push a cold front into the SE US Saturday with increasing chances of showers and thunderstorms. Model consensus is the cold front will be weakening as it moves through the region however run to run changes have confidence lower than desired for next weekend. As such have lowered pops through Friday afternoon then bring showers into the forecast area Saturday as the cold front crosses the region. Temperatures will be slightly below normal on Wednesday then warm to above normal for Friday and Saturday. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. Storms are expected to approach AGS and DNL around 13Z then move towards CAE/CUB and OGB closer to 14 or 15Z. Expect reduced visibilities and gusty winds near the thunderstorms. The storms may also produce large hail and possibly a tornado. Storms should push east of the terminals around 20 or 21Z. There should be some break in the late afternoon and early evening before another round of widespread showers and scattered thunderstorms move in overnight. Outside of thunderstorms winds will generally be out of the SW through the day around 10 kts. MVFR/IFR ceiling restrictions are expected this morning ahead of and in tandem with the storms. Ceilings may recover this afternoon but will likely include restrictions again overnight. EXTENDED AVIATION OUTLOOK...Unsettled weather continues into early next week. Showers and thunderstorms and low level moisture may lead to periods of restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 26, 6:37 AM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Columbia SC 637 AM EDT Sun Mar 26 2023 GAZ040-063>065-077-SCZ018-022-025>031-035-037-038-041-135>137-271045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Kershaw-Edgefield- Saluda-Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Calhoun- Clarendon-Bamberg-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 637 AM EDT Sun Mar 26 2023 ...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The highest threats are large hail and damaging winds. An isolated tornado is also possible. Tonight, additional showers and thunderstorms will move into the forecast area. The threat of severe weather is lower overnight however there is potential for a few thunderstorms to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-020-021-115-116-271045- Chesterfield-Newberry-Fairfield-Northern Lancaster- Southern Lancaster- 637 AM EDT Sun Mar 26 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Thunderstorms will move over the CSRA and Midlands this morning through the early afternoon. The highest threats are large hail and damaging winds. An isolated tornado is also possible. Tonight, additional showers and thunderstorms will move into the forecast area. The threat of severe weather is lower overnight however there is potential for a few thunderstorms to become severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 26, 8:00 AM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
800 AM EDT Sun Mar 26 2023
GAZ040-064-SCZ018-025-030-261230-
Lincoln GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
800 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of northern Columbia,
southeastern Lincoln, Edgefield, northwestern Aiken and southeastern
McCormick Counties through 830 AM EDT...
At 800 AM EDT, Doppler radar was tracking a strong thunderstorm near
J. Strom Thurmond Dam, or 9 miles northwest of Evans, moving
northeast at 55 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evans, Martinez, Edgefield, Clarks Hill Recreation Area, Edgefield
County Airport, J. Strom Thurmond Dam, Riverwood, Mistletoe State
Park, Hamilton Branch State Park, Trenton, Parksville, Strom Thurmond
High School, Modoc, Scott's Landing, Wildwood Park, Cleora, Modoc
Boat Ramp, Colliers, Eubank-Blanchard Community Center and Bussey
Point Campground.
This includes Interstate 20 in Georgia between mile markers 187 and
188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
east central Georgia...and central South Carolina.
&&
LAT...LON 3348 8224 3365 8241 3396 8201 3370 8168
TIME...MOT...LOC 1200Z 241DEG 46KT 3362 8224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Mar 26, 8:45 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
845 AM EDT Sun Mar 26 2023
SCZ025-030-261315-
Aiken SC-Edgefield SC-
845 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of southeastern
Edgefield and central Aiken Counties through 915 AM EDT...
At 844 AM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken Municipal Airport, or 7 miles north of Aiken, moving northeast
at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aiken, Aiken Mall, Edgefield, USC Aiken, Aiken Municipal Airport,
Citizens Park, Gloverville, Edgefield County Airport, Aiken State
Park, Graniteville, Burnettown, Wagener, Salley, Monetta, Trenton,
Windsor, Aiken Gopher Tortoise Heritage Preserve, Hopeland Gardens,
Boyd Pond Park and Vaucluse.
This includes Interstate 20 in South Carolina between mile markers 8
and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
central South Carolina.
&&
LAT...LON 3383 8171 3381 8166 3387 8159 3387 8157
3381 8151 3380 8146 3378 8144 3374 8143
3355 8130 3351 8135 3342 8182 3375 8198
TIME...MOT...LOC 1244Z 246DEG 41KT 3365 8176
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NSSpecial weather statement, Mar 26, 9:13 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
913 AM EDT Sun Mar 26 2023
SCZ020-021-261345-
Fairfield SC-Newberry SC-
913 AM EDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 945 AM EDT...
At 913 AM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, or 16 miles north of VC Summer Nuclear Station, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackstock, Henderson Island, Maybington Fire Station and
Feasterville Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3457 8125 3455 8108 3442 8147 3448 8150
3449 8149 3449 8146 3450 8142 3455 8143
3457 8142
TIME...MOT...LOC 1313Z 241DEG 36KT 3452 8142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGLocal storm report, Mar 26, 9:18 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
918 AM EDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HAIL 4 NNW GROVETOWN 33.51N 82.23W
03/26/2023 E1.00 INCH COLUMBIA GA TRAINED SPOTTER
1 INCH HAIL ON MEADOW DRIVE IN GROVETOWN GA.
&&
NRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 8:00 AM EDT | Special Weather Statement | CAE | Edgefield | 30 min |
| Mar 26, 8:45 AM EDT | Special Weather Statement | CAE | Aiken | 30 min |
| Mar 26, 8:58 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 32 min |
| Mar 26, 9:00 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Mar 26, 9:13 AM EDT | Special Weather Statement | CAE | Fairfield | 32 min |
| Mar 26, 9:20 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 115 min |
| Mar 26, 9:46 AM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, Lexington | 3 hr |
| Mar 26, 9:56 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Mar 26, 10:12 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 33 min |
| Mar 26, 10:30 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 30 min |
| Mar 26, 10:52 AM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 38 min |
| Mar 26, 11:09 AM EDT | Special Weather Statement | CAE | Chesterfield | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.